Alert archive / Indiana / Tornado Warnings in 2022
Tornado Warning 10, NWS Louisville, KY
NWS Louisville, KY issued this tornado warning at Mar 18, 2022, 7:44 PM EDT for Orange County, Washington County, Indiana. It was in force for 31 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 18, 2022, 7:44 PM EDT (23:44 UTC)
- Expired
- Mar 18, 2022, 8:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Orange County, IN, Washington County, IN
The radar
The Louisville radar (KLVX), 65 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 18, 8:06 PM EDT | TORNADO | 5.5 Sw Salem, IN | TORNADO TOUCHED DOWN 5.5 MILES SOUTHWEST OF SALEM AND LIFTED ON THE NORTHWEST SIDE OF THE PUBLIC SQUARE IN SALEM, MISSING THE WASHINGTON COUNTY COURTHOUSE BY LESS THAN 200 FEET. THE TORNADO WAS ON THE GROUND FOR 8 MINUTES AND HAD A PEAK WIND SPEED OF 105 MPH ( |
| Mar 18, 8:08 PM EDT | TSTM WND DMG | 3 N Becks Mill, IN | TREE DOWN. POSSIBLE TORNADO. |
| Mar 18, 8:09 PM EDT | TSTM WND DMG | 2 Wsw Salem, IN | TREES DOWN. POSSIBLE TORNADO. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
165
WFUS53 KLMK 182344
TORLMK
INC117-175-190015-
/O.NEW.KLMK.TO.W.0010.220318T2344Z-220319T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Louisville KY
744 PM EDT Fri Mar 18 2022
The National Weather Service in Louisville has issued a
* Tornado Warning for...
East central Orange County in south central Indiana...
Southwestern Washington County in south central Indiana...
* Until 815 PM EDT.
* At 743 PM EDT, a severe thunderstorm capable of producing a tornado
was located 8 miles southeast of Paoli, moving northeast at 35 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Weather spotters reported a rotating wall cloud.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3843 8632 3851 8637 3867 8614 3852 8609
TIME...MOT...LOC 2343Z 233DEG 31KT 3846 8636
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
BJS1 follow-up statement
524
WWUS53 KLMK 190000
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
800 PM EDT Fri Mar 18 2022
INC117-190010-
/O.CAN.KLMK.TO.W.0010.000000T0000Z-220319T0015Z/
Orange IN-
800 PM EDT Fri Mar 18 2022
...THE TORNADO WARNING FOR EAST CENTRAL ORANGE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3850 8624 3855 8629 3867 8614 3852 8609
TIME...MOT...LOC 0000Z 233DEG 31KT 3854 8622
$$
INC175-190015-
/O.CON.KLMK.TO.W.0010.000000T0000Z-220319T0015Z/
Washington IN-
800 PM EDT Fri Mar 18 2022
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM EDT FOR WEST
CENTRAL WASHINGTON COUNTY...
At 800 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles southwest of Salem, moving northeast at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Salem, Livonia, Hitchcock, Becks Mill and Rosebud.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3850 8624 3855 8629 3867 8614 3852 8609
TIME...MOT...LOC 0000Z 233DEG 31KT 3854 8622
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
BJSWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this tornado warning went out at Mar 18, 3:35 PM EDT, 4 hours 9 minutes earlier.
Area forecast discussion, Mar 18, 3:35 PM EDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Louisville KY 335 PM EDT Fri Mar 18 2022 .Short Term...(This evening through Saturday) Issued at 325 PM EDT Fri Mar 18 2022 ...Strong to Severe Storms Possible This Evening... Closed upper low over Missouri is almost stacked with a 1001mb sfc low between COU and STL. Upper trof is quite negatively tilted with the axis extending into the Deep South, but the sfc cold front stretches almost due south into NE Arkansas. A decent dry slot has punched northward through western Kentucky into southern Indiana. Convection is already developing along/ahead of the sfc front, and should continue to blossom the rest of the afternoon, but moisture supply has been iffy with dewpoints only in the lower/mid 50s. If cells can get going, there are strong mid-level lapse rates and very favorable low-level shear to support rotating storms capable of producing large hail. We have less confidence in the storms becoming sfc-based to produce damaging winds or tornadoes, but with progs of roughly 500 J/kg for both CAPE and DCAPE, we can't rule it out. Prime time for severe wx in our area will be from roughly 23Z from Jasper to Rough River Lake to west of Bowling Green, through 04-05Z from the I-75 corridor to Lake Cumberland. The best chances for severe weather will be along and west of I-65, as the environment will become less favorable as the storms push farther east. Storms will push east of the I-75 corridor around midnight or shortly thereafter. Sfc low lifts into the Great Lakes during the day Saturday, but the flow remains cyclonically curved and temps aloft are quite cold. Saturday will feature scattered showers and areas of intermitent drizzle, with temperatures basically flatlined near 50 through the day. && .Long Term...(Saturday night through Friday) Issued at 325 PM EDT Fri Mar 18 2022 Synopsis...The medium range forecast begins with a fairly progressive and amplified pattern across the CONUS. Initially, there will be a pair of mid-level troughs in each coastal range flanking a ridge building along the Mississippi River basin. By the middle of next week the pattern will completely reverse as this time the West Coast trough will move towards the central US to be sandwiched by two ridges. The zonal flow will slow down substantially allowing the trough to be rather stagnant and eventually develop a closed low. This synoptic-scale set up translates to deep southwesterly flow and enhanced theta-e transport over the Ohio Valley. Sunday - Monday... After a sunless and breezy Saturday, conditions will greatly improve on Sunday. The axis of the East Coast trough will depart the area and increasing heights aloft associated with the approaching ridge will provide clear skies and light southwesterly winds. Also, hi-res models started to indicate a low chance of fog during sunrise on Sunday and given the available pool moisture and strong low-level subsidence this might not be out of the question. Monday will still be dry and mostly sunny, but as the day progresses a cloud deck will stream from the southwest. Temps will be on the rise, especially on Monday, due to southerly WAA. Tuesday - Thursday...The main story for this period will be the possibility of periods of heavy rain and localized flooding concerns. Overall, the GFS IVT forecast portrays a prolonged residence time of fairly high moisture transport for the middle of the week. Therefore, a combination of high precipitation efficiency and residence time over the lower Ohio Valley might result in widespread storm totals in the 2-3 in range with higher isolated amounts. A decisive factor will be the antecedent soil moisture conditions after this weekend event and how favorable the environment can be for backbuilding and/or training. Last but not least,the HEFS guidance is showing rivers along the Green River basin exceeding the minor flood threshold by the second half of next week. Friday...As per the latest guidance, rain will be leaving central Kentucky during the early morning hours as temps hang over the low 40s. Westerly winds and a slow clearing trend will take place in the afternoon with highs in the upper 50s. && .Aviation...(18Z TAF Issuance) Issued at 150 PM EDT Fri Mar 18 2022 This TAF cycle starts with VFR conditions for all terminals; however, it wont't be long until low CIGS and sensible weather arrive. For the remaining of the afternoon winds will veer to the south while accelerating due to the low-level mass response impose by the approaching low. Moreover, an MVFR CIG cloud deck is noted in VIS satellite imagery advancing from TN and should be at, or near, KBWG around 18/20Z. A broken line of discrete storms associated with the aforementioned low pressure system will bring a period of reduced visibilities and MVFR ceilings for all terminals this evening. Note that there is also a low risk of severe weather, mainly a hail and wind threat, with the strongest storms. After the line clears the area, winds will be turning to a westerly direction while gusting around 20-25 knots. More importantly, the low-level moisture trapped in the backside circulation of the departing low will maintain MVFR ceilings below 2,000 ft with light rain and drizzle for the rest of the TAF period. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...RAS Long Term...ALL Aviation...ALL
Hazardous weather outlook, Mar 18, 3:40 PM EDT, 4 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 340 PM EDT Fri Mar 18 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-191945- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 340 PM EDT Fri Mar 18 2022 /240 PM CDT Fri Mar 18 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Strong to severe storms are possible this evening ahead of an approaching cold front. The strongest storms will be capable of producing large hail, locally damaging winds, and possibly an isolated tornado or two. The most likely time frame for severe weather is between 6 PM and midnight, with the best chances west of Interstate 65. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Another storm system will bring heavy rainfall Tuesday into Wednesday, possibly resulting in localized flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required this evening. RAS/ALL
In the hours before
Special weather statement, Mar 18, 5:47 PM EDT, 1 hour 57 minutes before
Special Weather Statement National Weather Service Louisville KY 547 PM EDT Fri Mar 18 2022 INZ083-182215- Dubois IN- 547 PM EDT Fri Mar 18 2022 ...A strong thunderstorm will impact portions of southwestern Dubois County through 615 PM EDT... At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near Folsomville, moving northeast at 40 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. && LAT...LON 3842 8707 3846 8704 3832 8685 3821 8707 TIME...MOT...LOC 2147Z 225DEG 33KT 3820 8718 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH SCHOETTMER
Special weather statement, Mar 18, 6:17 PM EDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Louisville KY
617 PM EDT Fri Mar 18 2022
INZ083-182245-
Dubois IN-
617 PM EDT Fri Mar 18 2022
...A strong thunderstorm will impact portions of northwestern Dubois
County through 645 PM EDT...
At 617 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Dale, moving northeast at 35 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Locations impacted include...
Jasper.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3850 8692 3850 8687 3851 8685 3853 8683
3853 8675 3847 8669 3827 8697 3836 8707
TIME...MOT...LOC 2217Z 228DEG 30KT 3827 8709
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
CSGSpecial weather statement, Mar 18, 6:44 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Louisville KY
644 PM EDT Fri Mar 18 2022
INZ076-083-182315-
Orange IN-Dubois IN-
644 PM EDT Fri Mar 18 2022
...A strong thunderstorm will impact portions of northeastern Dubois
and northwestern Orange Counties through 715 PM EDT...
At 644 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Shoals, moving northeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Orange
and northeastern Dubois Counties, including the following
locations... Hillham, Thales, Orangeville, Bonds, Dubois Crossroads,
West Baden Springs, Hindostan, Scarlet, Prospect and Orleans.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3869 8638 3845 8680 3850 8684 3853 8682
3853 8668 3869 8668
TIME...MOT...LOC 2244Z 228DEG 35KT 3851 8676
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
BJSSpecial weather statement, Mar 18, 7:05 PM EDT, 39 minutes before
Special Weather Statement National Weather Service Louisville KY 705 PM EDT Fri Mar 18 2022 INZ076-083-084-182330- Crawford IN-Orange IN-Dubois IN- 705 PM EDT Fri Mar 18 2022 ...A strong thunderstorm will impact portions of southeastern Dubois, northwestern Crawford and southwestern Orange Counties through 730 PM EDT... At 705 PM EDT, Doppler radar was tracking a strong thunderstorm 9 miles east of Jasper, moving northeast at 45 mph. HAZARD...Pea size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of northwestern Crawford, southwestern Orange and southeastern Dubois Counties, including the following locations... Celestine, Saint Marks, Norton, French Lick, Ellsworth, Greenbrier, Cuzco, Saint Anthony, West Baden Springs and Schnellville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3861 8661 3849 8644 3826 8682 3832 8688 TIME...MOT...LOC 2305Z 224DEG 38KT 3835 8677 MAX HAIL SIZE...0.25 IN MAX WIND GUST...<30 MPH SCHOETTMER
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 5:47 PM EDT | Special Weather Statement | LMK | Dubois | 28 min |
| Mar 18, 6:17 PM EDT | Special Weather Statement | LMK | Dubois | 28 min |
| Mar 18, 6:44 PM EDT | Special Weather Statement | LMK | Orange | 31 min |
| Mar 18, 7:05 PM EDT | Special Weather Statement | LMK | Orange | 25 min |
| Mar 18, 7:19 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Orange | 26 min |
| Mar 18, 7:24 PM EDT | Tornado Warning | LMK | Crawford, Orange | 36 min |
Nearby
Tornado Warnings in Indiana, 2022Every tornado warning in 2022Tornadoes in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.